Purchase this article with an account.
S. Ben Yahia, K. Hmidi, R. Kahloun, F. Amouri, A. Ladjimi, R. Messaoud, M. Khairallah; Complications of Intravitreal Injection of Triamcinolone: A Long-Term Follow-Up Study. Invest. Ophthalmol. Vis. Sci. 2007;48(13):269.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To report the complications of intravitreal triamcinolone (IVTA) after a long-term follow-up.
The study included 79 phakic eyes of 70 patients who underwent IVTA (4 mg) and completed at least 12 months’ follow-up. Indications for triamcinolone injection included severe macular edema of various causes (72 eyes) and choroidal neovascularization associated with age-related macular degeneration (7 eyes). Seventy three eyes received one injection and the 6 remaining eyes two injections. Adverse events were recorded at each follow-up visit. Mean follow-up was 20 months (range, 12-48).
Complications of IVTA included significant progression of cataract in 51 eyes (64.6%), significant elevation of intraocular pressure (IOP) in 18 eyes (22.8%), pseudoendophthalmitis in three eyes (3.8%), and retinal detachment in one eye (1.3%). No case of endophthalmitis was recorded. Mean time to IOP elevation and cataract formation was one month and 13 months, respectively. Cataract surgery was performed in 35 eyes (44.3%) and was uneventful in all cases. Of 18 eyes with significant IOP elevation, 17 (94.4%) were managed with topical glaucoma medication and only one eye (5.6%) required a trabeculectomy. The three pseudoendophthalmitis were managed with medical treatment and the retinal detachment was successfully treated with vitrectomy.
Adverse events, mainly cataract formation and IOP elevation, are common after IVTA. However, these complications can be reasonably managed in almost all cases. Patients should be monitored closely and treated appropriately, when necessary.
This PDF is available to Subscribers Only